Nebraska, 2007

Hail and Damaging Winds in Nebraska, August 20, 2007

August 20, 2007 · NWS GID · 21 events in 9 counties and zones

A couple of areas of severe thunderstorms pounded south central Nebraska during the late afternoon and early evening hours. One area was south and southeast of Hastings, around Superior, Red Cloud, Geneva and Hebron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$835,000
Crop damage
$6.0 million
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A couple of areas of severe thunderstorms pounded south central Nebraska during the late afternoon and early evening hours. One area was south and southeast of Hastings, around Superior, Red Cloud, Geneva and Hebron. In those areas, winds in excess of 60 mph rattled windows, downed power poles/lines and some large tree limbs. Further north, primarily across Merrick, Nance and Polk counties, a marriage of high winds and hail took a toll on crops and some structures in the area. Baseball sized hail damaged vehicles in Central City and resulted in some minor siding and window damage to structures northwest of town. In Polk County, tree limbs in excess of 6 inches in diameter were snapped and golf ball size hail was reported. Corn and soybean fields in the three county area were battered by the hail and wind, with the soybeans susceptible to yield loss due to steam breakage and loss of bean pods.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 20, 2:36 PM CST, 29 minutes earlier.

Area forecast discussion, Aug 20, 2:36 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
336 PM CDT MON AUG 20 2007

.SHORT TERM...STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ARE THE PRIMARY FORECAST CONCERN. A VERY MOIST AND
UNSTABLE AIRMASS IS IN PLACE ACROSS THE REGION WITH SFC BASED CAPE
VALUES OF OVER 7000 J/KG ACROSS PORTIONS OF OUR CWA. DEEP LAYER
SHEAR IS ALSO MORE IMPRESSIVE TODAY WITH 0 TO 6KM SHEAR VALUES OF
OVER 40 KTS THANKS TO A SHORT WAVE THAT IS TRACKING ACROSS THE
STATE. A SFC BOUNDARY IS ALSO FIGURING INTO THE EQUATION AND IS
RUNNING FROM NORTHEAST TO SOUTHWEST RIGHT ACROSS THE CENTER OF OUR
CWA. STRONG TO SEVERE THUNDERSTORMS ARE ALREADY FIRING ALONG THIS
BOUNDARY AND CAN BE EXPECTED TO EXPAND IN COVERAGE AND INTENSITY
THIS EVENING WHILE SLIDING TOWARDS THE SOUTHEAST. THEREFORE...THE
GREATEST THREAT OF SEVERE WEATHER WILL BE FOCUSED ACROSS SOUTHERN
AND EASTERN PORTIONS OF OUR CWA. THERE IS ENOUGH SHEAR AND
INSTABILITY ESPECIALLY ACROSS EASTERN NEBRASKA ZONES TO MAKE
ISOLATED TORNADOES A POSSIBILITY ALONG WITH THE THE USUAL LARGE
HAIL AND HIGH WIND THREATS.

MOST THUNDERSTORMS THIS EVENING SHOULD SLIDE OUT OF OUR CWA BY
MIDNIGHT. THERE COULD STILL BE AN ISOLATED THUNDERSTORM DURING THE
EARLY MORNING HOURS DUE TO THE LOW LEVEL JET. SFC BOUNDARY WILL
REMAIN ACROSS PORTIONS OF OUR CWA TOMORROW AND WILL LIKELY
INTERACT WITH OLD OUTFLOW BOUNDARIES TO GIVE OUR CWA ANOTHER
SHOT OF PRECIPITATION ESPECIALLY TOMORROW AFTERNOON INTO TOMORROW
EVENING.

.LONG TERM...12Z WEDNESDAY THROUGH MONDAY. FORECAST CONCERNS INCLUDE
PRECIPITATION CHANCES THROUGH FRIDAY AND THEN TEMPERATURES IN THE
LATTER HALF OF THE PERIOD.

AN ACTIVE AND FAIRLY WET PERIOD LOOKS TO BE SHAPING UP FOR THE AREA
DURING THE WEDNESDAY THROUGH FRIDAY TIMEFRAME. A SURFACE FRONT
STALLS ACROSS THE REGION WHILE PERIODIC SHORTWAVES EJECT OUT OF A
BROAD LOW-AMPLITUDE UPPER TROUGH ACROSS THE WESTERN CONUS AND RIDE
ACROSS THE CENTRAL PLAINS. THE GULF IS WIDE OPEN DURING THIS
TIME...WITH SOUTHERLY SURFACE WINDS AROUND A SURFACE RIDGE CENTERED
OVER THE SOUTHEAST CONUS ADVECTING MOISTURE RICH AIR NORTHWARD.
DIFFICULT IF NOT IMPOSSIBLE TO NAIL DOWN SHORTWAVE TIMING AND
PRECISE BOUNDARY PLACEMENT GIVEN CONVECTIVE INFLUENCES THIS FAR
OUT...BUT RAIN CHANCES LOOK GOOD FOR THE AREA AS A WHOLE WEDNESDAY
INTO FRIDAY...WITH WEDNESDAY NIGHT AND THURSDAY NIGHT LOOKING LIKE
THE BEST PERIODS FOR WIDESPREAD PRECIPITATION. THE LLJ KICKS UP TO
40 TO 45 KTS BOTH NIGHTS WITH GOOD MOISTURE CONVERGENCE ACROSS THE
CWFA. HEAVY RAINFALL IS POSSIBLE PARTICULARLY WEDNESDAY NIGHT AND
THURSDAY NIGHT...WHICH COULD PRODUCE SOME FLOODING PROBLEMS. THE
ATMOSPHERE ALSO STAYS SUFFICIENTLY UNSTABLE WEDNESDAY AND THURSDAY
TO SUPPORT SOME STRONG OR SEVERE STORMS DURING THE AFTERNOON AND
EVENING HOURS. ALSO ADEQUATE DEEP LAYER SHEAR BOTH DAYS TO SUPPORT
SOME STRONG TO SEVERE CONVECTION.

PRECIP CHANCES CONTINUE ON FRIDAY AS THE MAIN UPPER TROUGH AXIS
SLIDES ACROSS...WHICH FINALLY BEGINS TO PUSH THE STALLED SURFACE
FRONT SOUTH. AS IT DOES SO...PRECIP CHANCES END FROM NORTH TO SOUTH
FRIDAY NIGHT. THE FRONT PUSHES SUFFICIENTLY FAR SOUTH BY SATURDAY TO
DRY THINGS OUT WHILE HEIGHTS ALOFT BUILD SLIGHTLY IN BETWEEN
DEPARTING TROUGH AND NEXT SYSTEM MOVING INTO THE PAC NW. SATURDAY
LOOKS LIKE A PLEASANT LATE AUGUST DAY AS BOTH THE GFS AND ECMWF SHOW
H85 TEMPS IN THE MID TO UPPER TEENS BEHIND THE FRONT AND EASTERLY
SURFACE WINDS...WHICH WILL SPELL COOLER CONDITIONS THAN WE/VE SEEN
IN A WHILE. LOWERED TEMPS A FEW DEGREES BUT THEY STILL MAY BE A TAD
HIGH. TEMPS THEN BEGIN TO REBOUND SUNDAY AND MONDAY AS THE SURFACE
HIGH SHIFTS EAST AND RETURN FLOW ENSUES. NEXT SYSTEM LOOKS TO AFFECT
THE AREA LATE MONDAY INTO TUESDAY AS AN UPPER LOW SLIDES EAST ACROSS
SOUTHERN CANADA AND THE NORTHERN TIER STATES...SENDING A FRONT SOUTH
INTO THE PLAINS.

AVIATION...18Z TAF...THE PRIMARY AVIATION CONCERN WILL CENTER AROUND
WIND SHIFTS...WITH SOUTHERLY WINDS EARLY THIS AFTERNOON BECOMING
SOUTHWEST BY MID AFTERNOON AND NORTHERLY BY AROUND 7 TO 8PM. WINDS
OVERNIGHT WILL THEN SHIFT FROM NORTHERLY TO MORE EASTERLY AFTER
MIDNIGHT AND EVENTUALLY BACK OUT OF THE SOUTHEAST TOMORROW
MORNING. THUNDERSTORM CHANCES WILL BE BEST NORTHEAST OF KGRI WITH
JUST THE SLIGHTEST CHANCE OF A THUNDERSTORM AT KGRI. AN ADDITIONAL
CONCERN WILL BY LOW CLOUDS MOVING IN LATER TONIGHT. EXPECT AT
LEAST SCATTERED IF NOT BROKEN LOW CLOUDS AFTER MIDNIGHT TONIGHT
WITH POSSIBLE VISIBILITY REDUCTIONS ESPECIALLY NEAR DAWN.

&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

WESELY/KB
Hazardous weather outlook, Aug 20, 12:35 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
135 PM CDT MON AUG 20 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
211215-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
135 PM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SURFACE BOUNDARY WILL SLIDE EAST INTO THE AREA TODAY...AND
COLLIDE WITH A VERY UNSTABLE AIRMASS LATE THIS AFTERNOON.
THUNDERSTORMS WILL FORM IN NORTH CENTRAL AND NORTHEAST NEBRASKA
AND WORK SOUTHEAST ACROSS PARTS OF SOUTH CENTRAL NEBRASKA THROUGH
THE EVENING HOURS. WIND PROFILES ARE FAVORABLE FOR ORGANIZED SEVERE
STORMS...CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF GOLF
BALLS...AND DAMAGING WINDS IN EXCESS 60 MPH. IN ADDITION...HEAT
INDEX VALUES OF 100-105 WILL BE POSSIBLE WEST OF HIGHWAY 281...WITH
HEAT INDEX VALUES OF 105-110 EXPECTED ALONG AND EAST OF HIGHWAY 281
THROUGH THIS AFTERNOON.

MORE WIDESPREAD COVERAGE OF THE THUNDERSTORMS WILL BE ALONG AND
EAST OF HIGHWAY 281 ACROSS SOUTH CENTRAL NEBRASKA WITH MORE
ISOLATED THUNDERSTORMS TO THE SOUTH AND WEST. THE MAIN TIME FRAME
FOR SEVERE WEATHER POTENTIAL WILL BE BETWEEN 4 PM AND 11 PM.

THE THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE OUTLOOK AREA
AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

CURRENT TRENDS INDICATE THE OUTLOOK AREA CAN EXPECT SEVERAL DAYS
OF AT LEAST SCATTERED THUNDERSTORMS...ESPECIALLY DURING THE
EVENING AND NIGHTTIME HOURS. THE THUNDERSTORMS WILL BE MOST LIKELY
FROM TUESDAY THROUGH THURSDAY NIGHT.

THUNDERSTORMS TUESDAY EVENING INTO TUESDAY NIGHT MAY BE STRONG TO
SEVERE...AND CAPABLE OF PRODUCING HEAVY RAIN. THE RISK FOR LOCALLY
HEAVY RAINS WILL CONTINUE THROUGH THURSDAY...AND MAY RESULT IN
FLOODING ISSUES FOR SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING...ESPECIALLY FOR NEBRASKA LOCATIONS EAST OF HIGHWAY 281.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 20, 2:13 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
313 PM CDT MON AUG 20 2007

NEZ086-202100-
NUCKOLLS-
313 PM CDT MON AUG 20 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NUCKOLLS COUNTY...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORA...OR 34 MILES SOUTHEAST OF HASTINGS...
AND MOVING EAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RUSKIN BY 320 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Aug 20, 2:14 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
314 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             5 ESE PHILLIPSBURG      39.72N 99.24W
08/20/2007  E1.00 INCH       PHILLIPS           KS   LAW ENFORCEMENT

&&

BRYANT
Local storm report, Aug 20, 2:31 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             3 SW GLADE              39.65N 99.35W
08/20/2007  E1.75 INCH       PHILLIPS           KS   LAW ENFORCEMENT

&&

BRYANT

The radar

The Grand Island radar (KUEX), 50 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

12 hail, 9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 20, 3:05 PM CST
Where
Franklin County, Franklin
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.100, -98.950

Hail, Webster

When
August 20, 3:15 PM CST
Where
Webster County, 1 mi W of Guide Rock
Measured
0.88 in hail
Reported by
Public
Coordinates
40.080, -98.349

Thunderstorm Wind, Franklin

When
August 20, 3:15 PM CST
Where
Franklin County, 1 mi S of Macon
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.206, -98.950

Hail, Nuckolls

When
August 20, 3:34 PM CST
Where
Nuckolls County, Nelson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.200, -98.070

Thunderstorm Wind, Webster

When
August 20, 3:35 PM CST
Where
Webster County, 4 mi W of Red Cloud
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.100, -98.606

Thunderstorm Wind, Nuckolls

When
August 20, 3:45 PM CST
Where
Nuckolls County, 1 mi E of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.300, -98.251

Hail, Nuckolls

When
August 20, 3:56 PM CST
Where
Nuckolls County, 7 mi ENE of Lawrence
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.339, -98.147

Hail, Thayer

When
August 20, 4:00 PM CST
Where
Thayer County, Davenport
Measured
1.75 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.320, -97.800

Hail, Clay

When
August 20, 4:04 PM CST
Where
Clay County, 4 mi W of Edgar
Measured
1.25 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.370, -98.046

Thunderstorm Wind, Thayer

When
August 20, 4:16 PM CST
Where
Thayer County, Davenport
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
40.320, -97.800

Thunderstorm Wind, Nuckolls

When
August 20, 4:25 PM CST
Where
Nuckolls County, Superior
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
40.030, -98.070

Six inch diameter limbs down in the city park.

Thunderstorm Wind, Nuckolls

When
August 20, 4:30 PM CST
Where
Nuckolls County, 2 mi E of Hardy
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
40.020, -97.892

Hail, Fillmore

When
August 20, 4:33 PM CST
Where
Fillmore County, Geneva
Measured
0.88 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
40.530, -97.580

Winds up to 60 mph accompanied the hail.

Thunderstorm Wind, Fillmore

When
August 20, 4:45 PM CST
Where
Fillmore County, 3 mi W of Ohiowa
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.420, -97.507

Railroad cars blown down the track.

Hail, Fillmore

When
August 20, 5:10 PM CST
Where
Fillmore County, 4 mi S of Shickley
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.362, -97.720

Hail, Polk

When
August 20, 5:10 PM CST
Where
Polk County, Osceola
Measured
1.75 in hail
Property damage
$75,000
Crop damage
$1.0 million
Reported by
COOP Observer
Coordinates
41.180, -97.550

Thunderstorm Wind, Polk

When
August 20, 5:25 PM CST
Where
Polk County, 3 mi NE of Shelby
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Crop damage
$1.0 million
Reported by
COOP Observer
Coordinates
41.231, -97.389

High winds and nickel size hail. Eight inch tree limbs broken.

Hail, Polk

When
August 20, 5:37 PM CST
Where
Polk County, Osceola
Measured
1.75 in hail
Property damage
$75,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
41.180, -97.550

Hail, Nance

When
August 20, 5:40 PM CST
Where
Nance County, 5 mi W of Fullerton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.370, -98.076

Hail, Merrick

When
August 20, 6:24 PM CST
Where
Merrick County, 3 mi NW of Central City
Measured
2.75 in hail
Property damage
$250,000
Crop damage
$2.0 million
Reported by
Emergency Manager
Coordinates
41.151, -98.041

Hail ranged in size from 1.75 to 2.75 inches in diameter.

Hail, Merrick

When
August 20, 6:39 PM CST
Where
Merrick County, 5 mi NE of Central City
Measured
0.88 in hail
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
41.171, -97.932

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56255, 56256, 56257, 56258, 56259, 56260, 56261, 56263, 56262, 56264, 56265, 56266, 56268, 56269, 56270, 56271, 56272, 56273, 56274, 56275, 56276.